Virginia, 2010

Flash Flood in Virginia, August 19, 2010

August 19, 2010 · NWS MRX · 1 event in 1 county or zone

A boundary across the area produced isolated flooding reports from slow moving thunderstorms during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary across the area produced isolated flooding reports from slow moving thunderstorms during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 19, 12:59 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 19, 12:59 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
159 PM EDT THU AUG 19 2010

.AVIATION...SHORT WAVE TROF WILL SHIFT SLOWLY EAST OF THE SOUTHERN
APPALACHIANS IN THE FIRST TWELVE HOURS OF THE FORECAST PERIOD. KEPT
SOME LIGHT TO MODERATE SHOWERS WITH SOME MVFR CEILING AND
VISIBILITY RESTRICTIONS AT TRI FOR THE FIRST THREE HOURS WITH SOME
LIGHT RAIN UNTIL 00Z FRIDAY HERE AS THE WAVE ONLY SLOWLY EXITS. A
COUPLE LIGHT SPRINKLES MAY OCCUR AROUND TYS AS WELL WITH
POSSIBILITY OF MVFR CEILINGS EARLY. DRIER AIR WILL EVENTUALLY BUILD
INTO SOUTHEAST TENNESSEE LATER THIS AFTERNOON AND PROGRESS EAST
ALLOWING FOR CLEARING AT TYS AND TRI DURING THE EVENING HOURS.
HOWEVER...BELIEVE THE LOW LEVELS WILL BECOME SATURATED AGAIN LATE
TONIGHT SO PLACE MVFR FOG AND CEILINGS AT CHA AND TYS WITH MVFR
DETERIORATING INTO IFR CONDITIONS AT TRI (USED AN LIFR CEILING HERE
TOWARD DAYBREAK). SHOULD BE A BETTER DAY RETURNING ON FRIDAY WITH
VFR FLIGHT A POSSIBILITY AROUND 14Z OR LATER.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, Aug 19, 3:50 AM EST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
450 AM EDT THU AUG 19 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-200900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
450 AM EDT THU AUG 19 2010 /350 AM CDT THU AUG 19 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL
MOVE NORTHEAST ACROSS THE AREA THIS MORNING. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE...WITH SOME FLOODING IN A FEW AREAS.
SINCE THERE HAS BEEN REPEATED AREAS OF HEAVY RAINFALL THAT HAS
OCCURRED IN THE PAST 24 HOURS...A FLASH FLOOD WATCH IS IN EFFECT
FOR ALL OF SOUTHWEST VIRGINIA...SOUTHWEST NORTH CAROLINA AND TENNESSEE
COUNTIES UNTIL 11 AM THIS MORNING.

RAINFALL AMOUNTS WILL RANGE FROM ONE TO TWO INCHES ACROSS THE
AREA...WITH SOME ISOLATED AND LOCALIZED AMOUNTS OF THREE TO FOUR
INCHES.

FLOODING IS POSSIBLE IN SOME AREAS IN EAST TENNESSEE...SOUTHWEST
VIRGINIA AND SOUTHWEST NORTH CAROLINA. IF YOU APPROACH A FLOODED
ROAD...TURN AROUND...DON'T DROWN. DO NOT DRIVE THROUGH FLOODED
ROADS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MOIST AIR MASS WILL RETURN TO THE SOUTHERN APPALACHIAN REGION
SATURDAY...WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
PRODUCING A THREAT FOR LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING DUE TO THE POTENTIAL
FOR FLASH FLOODING.

TD

The radar

The Knoxville radar (KMRX), 98 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Scott

When
August 19, 2:15 PM EST to 4:15 PM EST
Where
Scott County, 2 mi W of Ft Blackmore to 2 mi S of Ft Blackmore
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
36.770, -82.606

Law enforcement personnel reported numerous roads flooded countywide from slow moving thunderstorms. Six families were evacuated in the Fort Blackmore area near Big Stony Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251474.